Alert archive / Iowa / Tornado Warnings in 2007

Tornado Warning 4, NWS Quad Cities, IA

March 31, 2007Benton County, Iowa

NWS Quad Cities, IA issued this tornado warning at Mar 31, 2007, 3:53 PM CDT for Benton County, Iowa. It was in force for 52 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2007, 3:53 PM CDT (20:53 UTC)
Expired
Mar 31, 2007, 4:45 PM CDT
In force
52 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Benton County, IA

The radar

The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 3:58 PM CDTHAIL 0.75Blairstown, IA
Mar 31, 4:03 PM CDTHAIL 1Luzerne, IAQUARTER SIZE HAIL.
Mar 31, 4:14 PM CDTTSTM WND DMG2 Nw Garrison, IARELAYED REPORT OF A BARN BLOWN DOWN.
Mar 31, 4:15 PM CDTHAIL 0.75Keystone, IASPOTTER ALSO REPORTED ESTIMATED 60 MPH WINDS.
Mar 31, 4:16 PM CDTTSTM WND GST 601 S Garrison, IA50 TO 60 MPH WIND GUSTS.
Mar 31, 4:26 PM CDTHAIL 0.256 Ne Vinton, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 1:47 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDVN 312053
TORDVN
IAC011-312145-
/O.NEW.KDVN.TO.W.0004.070331T2053Z-070331T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
353 PM CDT SAT MAR 31 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* TORNADO WARNING FOR...
  BENTON COUNTY IN EAST CENTRAL IOWA...

* UNTIL 445 PM CDT.

* AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 8 MILES SOUTH OF LUZERNE...OR ABOUT NEAR MARENGO...MOVING
  NORTH AT 45 MPH.

* THE TORNADO WILL BE NEAR...
  LUZERNE...BLAIRSTOWN AND BELLE PLAINE AROUND 400 PM CDT...
  KEYSTONE AND VAN HORNE AROUND 405 PM CDT...
  GARRISON AND 7 MILES WEST OF VINTON AROUND 420 PM CDT...
  MOUNT AUBURN AROUND 430 PM CDT...

THIS INCLUDES INTERSTATE 380 IN IOWA BETWEEN MILE MARKERS 44 AND 47.

THE SAFEST PLACE TO BE IN A TORNADO IS IN A BASEMENT OR INTERIOR ROOM
OR HALLWAY ON THE LOWEST FLOOR OF A BUILDING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR EASTERN IOWA.

LAT...LON 4186 9230 4185 9202 4228 9188 4229 9229

$$
2 follow-up statements
000 
WWUS53 KDVN 312110
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
410 PM CDT SAT MAR 31 2007

IAC011-312145-
/O.CON.KDVN.TO.W.0004.000000T0000Z-070331T2145Z/
BENTON IA-
410 PM CDT SAT MAR 31 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR BENTON
COUNTY...

AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED APPROXIMATELY NEAR
KEYSTONE...OR ABOUT 12 MILES SOUTHWEST OF VINTON...MOVING NORTH AT 50
MPH.

THE TORNADO WILL BE NEAR...
  GARRISON AROUND 415 PM CDT...
  VINTON MEMORIAL AIRPORT AND VINTON AROUND 420 PM CDT...
  MOUNT AUBURN AND 9 MILES WEST OF CHENEY AROUND 425 PM CDT...

THE SAFEST PLACE TO BE IN A TORNADO IS IN A BASEMENT OR INTERIOR ROOM
OR HALLWAY ON THE LOWEST FLOOR OF A BUILDING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR EASTERN IOWA.

LAT...LON 4196 9230 4193 9199 4228 9188 4229 9229

$$

DLF
000 
WWUS53 KDVN 312146
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
447 PM CDT SAT MAR 31 2007

IAC011-312157-
/O.EXP.KDVN.TO.W.0004.000000T0000Z-070331T2145Z/
BENTON IA-
447 PM CDT SAT MAR 31 2007

...THE TORNADO WARNING FOR BENTON COUNTY EXPIRES AT 445 PM CDT...

THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING A TORNADO HAS
MOVED OUT OF THE WARNED AREA. THEREFORE THE TORNADO WARNING HAS BEEN
ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR EASTERN IOWA.

LAT...LON 4196 9230 4193 9199 4228 9188 4229 9229

$$

DLF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Mar 31, 3:14 PM CDT, 39 minutes earlier.

Area forecast discussion, Mar 31, 3:14 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
314 PM CDT SAT MAR 31 2007

.SYNOPSIS...
STRONG SURFACE LOW WAS JUST WEST OF OMA AT 19Z WITH WARM FRONT
EXTENDING EAST ROUGHLY ALONG I-80. SOUTH OF THIS BOUNDARY...
TEMPERATURES HAD RISEN INTO LOWER 70S IN DVN CWA WITH DEWPOINTS IN
60S. TO NORTH...TEMPS WERE IN UPPER 50S TO LOW 60S WITH BRISK E-SE
WINDS. WV IMAGERY INDICATED UPPER LEVEL LOW JUST S-SW OF SURFACE
POSITION IN SW NEB WITH STRONG DRY PUNCH AND 90 KT UPPER JET LIFTING
OUT OF CENTRAL PLAINS. WIDESPREAD THUNDERSTORMS WERE OCCURRING NEAR
THE CYCLONE AND IN WARM SECTOR TO ITS SE WITH FEW WEAKER SHOWERS
ALONG ELEVATED WARM FRONT TO NORTH INTO SE WI.

&&

.SHORT TERM...TONIGHT THROUGH SUNDAY...
WITH SEVERE WEATHER ON-GOING AND TORNADO WATCH IN PLACE...LIMITED
DISCUSSION THIS AFTERNOON. BEST SHORT TERM SEVERE POTENTIAL TO BE
GREATEST WEST OF HIGHWAY 218 THROUGH LATE AFTERNOON WITH TORNADIC
POTENTIAL AT THIS TIME LOOKING GREATEST ALONG WARM FRONT WEST OF
IOWA CITY TO CEDAR RAPIDS LINE. IN THIS AREA...BREAKS OF SUNSHINE
HAVE MAXIMIZED LOW LEVEL INSTABILITY. ALSO STORM RELATIVE HELICITY
AND LOW LEVEL CONVERGENT FLOW STRONGEST AT THIS TIME. SEVERE RISK
PHASES TO MORE LINEAR MODE AS NORTH TO SOUTH COLD FRONT ACROSS
WESTERN MO LIFTS NORTHEAST UNDER UPPER DRY SLOT FOR SEVERE WIND
POTENTIAL ALONG MS RIVER AND EASTWARD INTO EVENING. STRONG WINDS AT
SURFACE NOTED BEHIND THE COLD FRONT TO CONTINUE ACROSS CWA TONIGHT
WITH POTENTIAL FOR BRIEF GUSTS OVER 40 MPH THIS EVENING.

SUNDAY...SURFACE LOW LIFTS INTO NORTHERN WI...LEAVING COOLER SHOWERY
WEATHER WITH BRISK WINDS ACROSS CWA. TEMPERATURES KEPT AT LOW END OF
GUIDANCE WITH 50S NORTH TO AROUND 60 SOUTH.

.LONG TERM...MONDAY THROUGH SATURDAY....
TEMPERATURES TO RECOVER BRIEFLY EARLY IN WEEK...THEN PATTERN SHIFT
TO BRING RETURN OF MORE EARLY TYPICAL SPRINGLIKE TEMPERATURES AND
EVEN POTENTIAL FOR A FEW SNOWFLAKES MID WEEK. PATTERN SHIFT TO OCCUR
AS DEEPENING UPPER LOW PASSES NORTH INTO GREAT LAKES WED AMPLIFIES
UPPER PATTERN TO NW FLOW LATE WEEK WITH H8 TEMPERATURES PLUNGING TO
BELOW 10 DEG C MID WEEK. NO SIGNIFICANT CHANGES TO FORECAST WITH
DECENT CONTINUITY AND AGREEMENT IN MEDIUM RANGE MODELS. DAY
7...SATURDAY BROUGHT IN DRY FOR NOW...BUT PRECIP MAY NEED TO BE
ADDED AS 12Z RUNS NOW SUGGESTING UPPER LOW AND SURFACE COLD FRONT
DIVING SE OUT OF CANADA AFTERNOON INTO SAT NIGHT.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS
Hazardous weather outlook, Mar 31, 10:56 AM CDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1056 AM CDT SAT MAR 31 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
1056 AM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
THIS AFTERNOON INTO THIS EVENING.  THE GREATEST SEVERE WEATHER
RISK WILL BE SOUTHWEST OF A LINE FROM MACOMB THROUGH BURLINGTON AND
MONTICELLO TO MANCHESTER THIS AFTERNOON. IN THIS AREA CONDITIONS WILL
BE FAVORABLE FOR SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND
ISOLATED TORNADOES.  NORTHEAST OF THIS AREA THERE WILL BE A RISK OF
LARGE HAIL AND DAMAGING THUNDERSTORM WINDS DURING THE EVENING
HOURS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OR INTENSIFY AHEAD
OF A STRONG STORM SYSTEM MOVING NORTH THROUGH EASTERN NEBRASKA AND
WESTERN IOWA THE REST OF TODAY. THE THUNDERSTORMS WILL MOVE
NORTHEAST THROUGH THE REGION DURING THE AFTERNOON AND EVENING HOURS.
THE EXTENT OF THE SEVERE WEATHER PRODUCED BY THESE STORMS WILL DEPEND
ON HOW MUCH TEMPERATURES CAN WARM EAST OF THE STORM SYSTEM ACROSS
NORTHERN MISSOURI CENTRAL AND EASTERN IOWA. AT THIS POINT IT APPEARS
THAT THERE WILL BE SOME BREAKS IN THE CLOUDS TO ALLOW SUFFICIENT
WARMING FOR SEVERE THUNDERSTORM DEVELOPMENT.

IN ADDITION TO THE SEVERE WEATHER...THE THUNDERSTORMS MAY PRODUCE
LOCALLY HEAVY RAINS WHICH COULD AGGRAVATE ANY ONGOING RIVER FLOODING
OR CAUSE SOME MINOR URBAN OR SMALL STREAM FLOODING. FOR INFORMATION
ON CURRENT AND EXPECTED RIVER CONDITIONS SEE THE LATEST RIVER
AND FLOOD STATEMENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONDAY NIGHT AND TUESDAY...A STRONG COLD FRONT WILL PRODUCE EPISODES
OF THUNDERSTORMS AND SHOWERS.  CURRENT INDICATIONS ARE SOME OF THE
STRONGEST STORMS MAY APPROACH OR BECOME SEVERE WITH THE PRIMARY RISK
LARGE HAIL. INTERESTED INDIVIDUALS SHOULD MONITOR THIS PRODUCT FOR
FURTHER UPDATES ON THE RISK AND LOCATION OF ANY HAZARDOUS AND SEVERE
WEATHER FOR THIS EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND THIS EVENING.

08/NICHOLS/DLF

In the hours before

Local storm report, Mar 31, 3:34 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
334 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             SALEM                   40.85N 91.62W
03/31/2007  M0.25 INCH       HENRY              IA   TRAINED SPOTTER

            PEA SIZE HAIL JUST STARTED.

&&

JH2
Local storm report, Mar 31, 3:43 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
343 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             LADORA                  41.76N 92.19W
03/31/2007  E0.25 INCH       IOWA               IA   LAW ENFORCEMENT

            SHERIFFS DEPARTMENT RELAYED REPORT OF PEA SIZE HAIL IN
            LADORA. SPOTTER LSO REPORTED A WALL CLOUD SOUTH OF
            LADORA.

&&

MIKEZ
Local storm report, Mar 31, 3:45 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             MILLERSBURG             41.57N 92.16W
03/31/2007  E1.00 INCH       IOWA               IA   LAW ENFORCEMENT

            SHERIFFS DEPARTMENT RELAYED REPORT OF QUARTER SIZE HAIL
            IN MILLERSBURG.

&&

MIKEZ
Local storm report, Mar 31, 3:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
346 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             FAIRFIELD               41.01N 91.97W
03/31/2007  M0.25 INCH       JEFFERSON          IA   TRAINED SPOTTER

            PEA SIZE HAIL JUST ENDED. LASTED 4 MINUTES.

&&

JH2
Special weather statement, Mar 31, 3:52 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
352 PM CDT SAT MAR 31 2007

MOZ010-312300-
CLARK-
INCLUDING THE CITY OF...KAHOKA
352 PM CDT SAT MAR 31 2007

...STRONG THUNDERSTORM MOVING INTO CLARK COUNTY MISSOURI...

AT 350 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM THAT WILL MOVE ACROSS CLARK COUNTY THROUGH 430
PM. THIS STORM IS CAPABLE OF PRODUCING BRIEF HEAVY RAIN...SMALL
HAIL AND GUSTY WINDS TO 40 MPH.

STAY TUNED FOR UPDATES AND POSSIBLE WARNINGS.

WOLF
Local storm report, Mar 31, 3:52 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
352 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             MARENGO                 41.80N 92.07W
03/31/2007  E0.88 INCH       IOWA               IA   TRAINED SPOTTER

            ALSO REPORTED ESTIMATED 50 TO 60 MPH WINDS.

&&

MIKEZ

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 2:44 PM CDTSevere Thunderstorm WarningDVNKeokuk46 min
Mar 31, 3:12 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan48 min
Mar 31, 3:20 PM CDTSevere Thunderstorm WarningDVNJefferson, Van Buren25 min
Mar 31, 3:25 PM CDTTornado WarningDVNIowa, Keokuk35 min
Mar 31, 3:44 PM CDTSevere Thunderstorm WarningDVNHenry31 min
Mar 31, 3:58 PM CDTFlash Flood WarningDVNBenton, Buchanan3 hr
Mar 31, 4:06 PM CDTSevere Thunderstorm WarningDVNWashington39 min
Mar 31, 4:34 PM CDTSevere Thunderstorm WarningDVNBuchanan26 min
Mar 31, 4:42 PM CDTSevere Thunderstorm WarningDVNJohnson39 min
Mar 31, 4:45 PM CDTSevere Thunderstorm WarningDVNLinn30 min
Mar 31, 5:11 PM CDTSevere Thunderstorm WarningDVNDes Moines, Louisa34 min
Mar 31, 5:19 PM CDTSevere Thunderstorm WarningDVNDelaware43 min
Mar 31, 5:34 PM CDTTornado WarningDVNMuscatine, Scott26 min
Mar 31, 5:58 PM CDTSevere Thunderstorm WarningDVNDubuque14 min
Mar 31, 6:00 PM CDTSevere Thunderstorm WarningDVNClinton, Scott30 min

Nearby

Tornado Warnings in Iowa, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.